MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #5R; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON P/A CR BEADED #5R; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5517F502
Medical Device Problem Codes Degraded (1153); Fracture (1260)
Health Effect - Clinical Codes Foreign Body Reaction (1868); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530)
Date of Event 04/23/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.
 
Event or Problem Description
As reported by legal: "it was reported by counsel that claimant underwent right tka (b)(6) 2015, with triathlon knee system and was revised on (b)(6) 2024 due to fracture of the femoral component at the medial femoral condyle and the trochlea." revision operative report also cites metallosis.The patient's knee was converted to a competitor construct.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture and wear involving a triathlon femoral component was reported.The event of was confirmed via visual inspection and clinician review.Method & results: -product evaluation and results: the reported device was not returned however photographs were provided for review.Visual inspection of the provided photographs indicate the device was covered in blood/tissue.The triathlon femoral component appears to have been fractured in half.There appears to be some blackened tissue which could've been caused by both halves of the metal femoral component rubbing against each other leading to alleged metallosis.-clinician review: a review of medical records with a clinical consultant indicated "confirmation of event: i can confirm that the patient had a primary total knee arthroplasty that was complicated by a fracture of the femoral component which required revision surgery.I was able to review the primary and revision operation reports as well as photographs of the fractured femoral implant.Root cause analysis: the root cause of this event cannot be determined with certainty.The causes of fracture of a femoral component are multifactorial including surgical technique, especially in the preparation of the host bone for implantation of a cementless implant.The implant must fit perfectly on the distal femur in order to obtain bone and growth.In this case the surgeon stated that there was no in growth on the medial femoral condyle and trochlea region where the fracture occurred.If there was a gap beneath the implant on the medial side and it was secure on the lateral side, repetitive movements and weight bearing, could result in a stress fracture such as occurred in this case.Of course the implant would have to be subjected to analysis by stryker engineers to determine the motive failure.The patient's lifestyle, activity level and bmi can contribute as well as implant factors as described above." -product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to fracture at the triathlon femoral component.The event was confirmed by the provided photos and clinician review.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
As reported by legal: "it was reported by counsel that claimant underwent right tka (b)(6) 2015, with triathlon knee system and was revised on (b)(6)2024 due to fracture of the femoral component at the medial femoral condyle and the trochlea." revision operative report also cites metallosis.The patient's knee was converted to a competitor construct.

Brand Name
TRIATHLON P/A CR BEADED #5R
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
arokiya raj
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key21425964
Report Number0002249697-2025-00218
Device Sequence Number18083521
Product Code MBH
UDI-Device Identifier07613327040968
UDI-Public07613327040968
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K200782
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2020
Device Catalogue Number5517F502
Device Lot NumberAFR4Y
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/23/2025
Supplement Date Received by Manufacturer03/04/2025
Initial Report FDA Received Date02/20/2025
Supplement Report FDA Received Date03/28/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/07/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexMale